Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Raleigh, NC

January 10, 2014Johnston County, Sampson County, Wayne County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 10, 2014, 9:32 PM EST for Johnston County, Sampson County, Wayne County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2014, 9:32 PM EST (02:32 UTC)
Expired
Jan 10, 2014, 10:00 PM EST
In force
28 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Johnston County, NC, Sampson County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 57 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 2.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2014-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2014-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS52 KRAH 110232
SVRRAH
NCC101-163-191-110300-
/O.NEW.KRAH.SV.W.0001.140111T0232Z-140111T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
932 PM EST FRI JAN 10 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHERN SAMPSON COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHWESTERN WAYNE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 1000 PM EST

* AT 931 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM
  WAS LOCATED OVER SPIVEYS CORNER...OR 14 MILES NORTHWEST OF
  CLINTON...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT OLIVE...KEENER...VANN CROSSROADS...SPIVEYS CORNER...PLAIN
  VIEW...NEWTON GROVE...SALEMBURG...GRANTHAM AND HOBBTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3512 7859 3516 7860 3543 7832 3522 7798
      3517 7809 3519 7816 3514 7817 3500 7850
TIME...MOT...LOC 0231Z 227DEG 31KT 3516 7849 
$$

77
2 follow-up statements
156 
WWUS52 KRAH 110248
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
948 PM EST FRI JAN 10 2014

NCC101-163-191-110300-
/O.CON.KRAH.SV.W.0001.000000T0000Z-140111T0300Z/
JOHNSTON NC-SAMPSON NC-WAYNE NC-
948 PM EST FRI JAN 10 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EST
FOR SOUTHERN JOHNSTON...NORTHEASTERN SAMPSON AND SOUTHWESTERN WAYNE
COUNTIES...
 
AT 946 PM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SPIVEYS CORNER...OR 15 MILES NORTH OF CLINTON...MOVING
NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE... NEWTON GROVE... KEENER...VANN 
CROSSROADS...SPIVEYS CORNER...PLAIN VIEW... GRANTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3511 7847 3516 7854 3523 7853 3543 7832
      3522 7798 3517 7808 3519 7816 3514 7817
      3508 7832
TIME...MOT...LOC 0246Z 225DEG 27KT 3522 7844 

$$

77
216 
WWUS52 KRAH 110301
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1001 PM EST FRI JAN 10 2014

NCC101-163-191-110310-
/O.EXP.KRAH.SV.W.0001.000000T0000Z-140111T0300Z/
JOHNSTON NC-SAMPSON NC-WAYNE NC-
1001 PM EST FRI JAN 10 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSTON...
NORTHEASTERN SAMPSON AND SOUTHWESTERN WAYNE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3511 7847 3516 7854 3523 7853 3543 7832
      3522 7798 3517 7808 3519 7816 3514 7817
      3508 7832
TIME...MOT...LOC 0255Z 227DEG 31KT 3522 7844 

$$

77

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 8:20 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 10, 8:20 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EST FRI JAN 10 2014

.SYNOPSIS...A STRONG COLD FRONT SWEEPS ACROSS THE REGION SATURDAY.
HIGH PRESSURE BUILDS BACK IN ON SUNDAY.

&&

.NEAR TERM /TONIGHT THROUGH SATURDAY NIGHT/...
AS OF 320 PM FRIDAY...

PATCHES OF LIGHT TO BRIEFLY MODERATE RAIN CONTINUE TO TRACK
NORTHWARD ACROSS CENTRAL NC IN THE WARM MOIST SLY FLOW A FEW
THOUSAND FEET ABOVE THE SURFACE. OBSERVED RAINFALL AMOUNTS HAVE
AVERAGE A FEW HUNDREDTHS PER HOUR EXPECT WHERE THE HEAVIER PATCHES
OF RAIN HAVE OCCURRED (>40DBZ) WHERE RAINFALL AMOUNTS AVERAGE CLOSE
TO A QUARTER OF AN INCH PER HOUR.

SATELLITE TRENDS INDICATE AN AREA OF EXPANDING/COOLING CLOUD TOPS
OVER SC...EXPANDING/HEADING INTO SOUTHERN SECTIONS OF NC AT 19Z IN
VICINITY OF A MODEST VORTICITY MAXIMUM LIFTING NE OVER THE REGION.
UNDERNEATH THESE EXPANDING/COOLING CLOUD TOPS...EXPECT AN AREA OF
MODERATE TO BRIEFLY HEAVY RAIN TO OCCUR. THIS AREA OF RAIN EXPECTED
TO LIFT NORTH-NE ACROSS THE PIEDMONT OF CENTRAL NC...LIKELY
AFFECTING THE AFTERNOON COMMUTE ALONG THE I-40/85 CORRIDOR FROM THE
TRIAD TO THE TRIANGLE.

WIDE VARIANCE IN TEMPS OBSERVED ACROSS THE REGION THIS AFTERNOON AS
TEMPS HAVE HELD IN THE 30S IN THE NW PIEDMONT WHERE A HYBRID CAD HAS
SET-UP. FARTHER SE...TEMPS HAVE WARMED INTO THE LOW-MID 60S OVER THE
SOUTHERN COASTAL PLAIN. AN INVERTED SFC TROUGH/CAD BOUNDARY
SEPARATES THESE TWO DISTINCT AIRMASS AND THIS FEATURE EXPECTED TO
LINGER INTO THE EVENING IN VICINITY OF I-95...THEN LIFT NORTH-
NORTHWEST AS A WARM FRONT LATER TONIGHT.

AS BOUNDARY LIFTS NWD...RAIN SHOWERS WILL BECOME LESS NUMEROUS WITH
JUST SCATTERED SHOWERS EXPECTED ACROSS THE REGION OVERNIGHT.
ALSO...SLY WINDS WILL BEGIN TO INCREASE...ESPECIALLY AFTER
MIDNIGHT...AS A DEEP MID-UPPER LEVEL TROUGH AND ATTENDANT SFC COLD
FRONT ADVANCES TOWARD THE CAROLINAS. THIS UPTICK IN THE SLY WINDS
WILL CAUSE TEMPS TO RISE OVERNIGHT. FOR MANY FOLKS...THE MAX TEMP
FOR JANUARY 10TH WILL OCCUR CLOSE TO MIDNIGHT. TEMPS BEFORE DAYBREAK
SHOULD RANGE FROM THE UPPER 40S TO NEAR 50 IN THE NW TO AROUND 60 IN
THE SANDHILLS AND COASTAL PLAIN.

SATURDAY...ACTIVE WEATHER DAY POSSIBLY IN STORE AS STRONG LOW LEVEL
JET (50-60KTS) OCCURRING AHEAD OF THE MID-UPPER LEVEL TROUGH WILL
CONTINUE TO TRANSPORT WARM MOIST AIR INTO CENTRAL NC. PRECIPITABLE
WATER VALUES BY SATURDAY MORNING SHOULD BE 1.5-1.6 INCHES...WELL
ABOVE NORMAL FOR THIS TIME OF YEAR. THE MID-UPPER LEVEL TROUGH WILL
ACTUALLY STRENGTHEN AS IT GETS CLOSER TO OUR REGION AND TAKE ON A
NEUTRAL TO SLIGHTLY NEGATIVE TILT BY 00Z SUNDAY. THIS WILL ALLOW
SLIGHTLY COOLER AIR TO OVERSPREAD THE CAROLINAS ALOFT...RESULTING IN
MID LEVEL LAPSE RATES AROUND 6 DEG C/KM. UPPER DIVERGENCE WILL ALSO
INCREASE OVER OUR FORECAST AREA AS UPPER JET EXTENDING ALONG/JUST
WEST OF THE APPALACHIANS INCREASES TO AROUND 140KTS.

MANY PARAMETERS IN PLACE TO SUPPORT WIDESPREAD SHOWERS WITH HEAVY
RAIN POSSIBLE. STILL SOME QUESTION AS TO THE AMOUNT OF SFC BASED
INSTABILITY. LATEST MODEL RUN SIMILAR OR SLIGHTLY BETTER WITH
AVAILABLE INSTABILITY. NAM-GFS SUGGEST MLCAPE 400-700 J/KG DURING
THE AFTERNOON. WHILE THE INSTABILITY OUTSTANDING...THE STRONG
KINEMATICS (BULK SHEAR 50-60KTS AND 0-1KM SHEAR HELICITY 200-300
M2/S2) WILL MORE THAN MAKE UP FOR THIS. SOUNDING HODOGRAPHS DEPICT
LONG CURVED PROFILES INDICATIVE OF CONVECTIVE LINES WITH POSSIBLE
SUPERCELLS. CONSIDERING THE STRENGTH OF THE WINDS IN THE LOWEST 10K
FEET...EXPECT STRONG WIND GUSTS WITH ANY BANDS OF CONVECTION THAT
DEVELOP WITH ISOLATED DAMAGING WIND GUSTS POSSIBLE. COULD SEE A FEW
ROTATING STORMS...ONE OR TWO EMBEDDED IN THE CONVECTIVE LINE ALONG
OF THE FRONT...AND A FEW STORMS WELL AHEAD OF THE LINE. THIS SUGGEST
A SLIGHT RISK FOR BRIEF TORNADOES SATURDAY AFTERNOON...MAINLY ALONG
AND EAST OF HIGHWAY 1.

TEMPS SATURDAY AFTERNOON AHEAD OF THE CONVECTIVE LINE SHOULD BE WELL
INTO THE 60S TO AROUND 70 IN THE WEST TO THE LOWER (POSSIBLY MID
70S) IN THE EAST.

SATURDAY NIGHT...COLD FRONT SHOULD EXIT OUR COASTAL PLAIN COUNTIES
PRIOR TO 10 PM. BACK EDGE OF SHOWERS SHOULD BE ALONG THE HIGHWAY 1
CORRIDOR AROUND 7 PM...AND DIMINISH OVER THE COASTAL PLAIN BEFORE
MIDNIGHT. STRONG SUBSIDENCE IN THE WAKE OF THE TROUGH ALONG WITH
MUCH DRIER AIR ADVECTING INTO THE REGION ON WLY WINDS WILL CAUSE
SKIES TO CLEAR WEST-TO-EAST DURING THE EVENING AND INTO THE
OVERNIGHT HOURS. MIN TEMPS WILL RANGE FROM NEAR 40 NW TO MID 40S SE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
AS OF 120 PM FRIDAY...

A BRIEF QUIET PERIOD. THE MID LEVEL TROUGH AXIS IS EXPECTED TO BE
SITUATED OVER THE EAST COAST SUNDAY MORNING... WITH HIGH PRESSURE
OVER THE CENTRAL GULF COAST STATES. WHILE THERE MAY BE A LITTLE
MORNING CLOUDINESS IN NC AS THE LAST BATCH OF ENERGY DROPS INTO THE
TROUGH BASE SWINGING IT QUICKLY OFFSHORE... FORECAST SOUNDINGS
DEPICT LOW LEVEL DOWNSLOPE FLOW AND DEEP DRYING TAKING PLACE PRIOR
TO DAYBREAK AND STRONG MID LEVEL WARMING THROUGHOUT THE DAY AS THE
RIDGE ALOFT SHIFTS OVER THE SOUTHEAST STATES WITHIN A VERY
PROGRESSIVE PATTERN. SHALLOW MIXING SHOULD MAKE FOR SLIGHTLY COOLER
TEMPS THAN THICKNESSES WOULD IMPLY... AND EXPECT HIGHS SUNDAY OF 54-
60. LOWS SUN NIGHT 34-39 UNDER CLEAR SKIES WITH LIGHT WINDS AND GOOD
RADIATIONAL COOLING. THE SURFACE HIGH MOVES QUICKLY ENE OFF THE
SOUTHEAST COAST EARLY MONDAY... AS ANOTHER LONGWAVE TROUGH DIGS TO
OUR WEST OVER TX/OK/AR/LA BY LATE MONDAY. STRENGTHENING MID-UPPER
LEVEL WINDS FROM THE SW AHEAD OF THIS TROUGH SHOULD BRING A
THICKENING VEIL OF HIGH CLOUDS FROM THE WSW DURING MONDAY. RISING
THICKNESSES TO WELL ABOVE NORMAL VALUES SUPPORT HIGHS OF 57-65. -GIH

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM FRIDAY...

FOR MONDAY NIGHT THROUGH WEDNESDAY: THE GFS/ECMWF CONTINUE TO SHOW A
LONGWAVE TROUGH CROSSING CENTRAL/ERN NORTH AMERICA DURING THIS
PERIOD... ALTHOUGH DIFFERENCES REGARDING TIMING AND PHASING PERSIST.
THE SOUTHERN PORTION OF THIS TROUGH APPROACHES FROM THE WEST MON
NIGHT... AND WHILE THE ECMWF HAS SPED UP IN RECENT RUNS TO BE CLOSER
TO THE GFS SOLUTION... IT REMAINS NOTABLY STRONGER AND MORE
AMPLIFIED THAN THE GFS. THIS MEANS THAT THE ECMWF IS MUCH WETTER FOR
CENTRAL NC (ESPECIALLY LATE MON NIGHT THROUGH TUE) WITH THE WARM
SECTOR SURGING WELL INLAND (SIMILAR TO SATURDAY'S EVENT) LEADING TO
GUSTY SW WIND AND POSSIBLE A STORM OR TWO... WHILE THE GFS IS MUCH
FASTER/LESS AMPLIFIED WITH WEAKER SHEARED VORTICITY CROSSING THE
AREA ABOUT 6 HRS EARLIER AND JUST A QUICK SHOT AT VERY LIGHT PRECIP
LATE MON NIGHT-TUE. THERE IS NO CLEAR WINNER HERE... ALTHOUGH THE
ECMWF DOES HAVE A BIT OF A DEEP/SLOW BIAS ACCORDING TO WPC... SO
WILL NOT GO ENTIRELY INTO ANY ONE SOLUTION... BUT MAINTAIN GOOD
CHANCE POPS MON NIGHT THROUGH TUE AFTERNOON... ENDING BY EVENING AS
THE SOUTHERN PORTION OF THE TROUGH STARTS LIFTING TO THE NE IN
RESPONSE TO NORTHERN STREAM ENERGY DIGGING BACK OVER THE MIDWEST AND
MID/LOWER MISS VALLEY. EXPECT TEMPS TUE THAT ARE SLIGHTLY COOLER
THAN NORMAL IN THE NW AND WARMER THAN NORMAL IN THE SE... TO ACCOUNT
FOR A POSSIBLE INLAND-MOVING WARM SECTOR. A WNW LOW LEVEL FLOW
FOLLOWS FOR TUE NIGHT/WED AS NORTHERN STREAM VORTICITY DIVES INTO
THE MIDSOUTH AND NRN GULF STATES BEFORE SWINGING ENE INTO THE WRN
CAROLINAS. WITH THIS FEATURE THE GFS IS FASTER AND STRONGER WITH
THIS ENERGY COMPARED TO THE ECMWF BUT IS STILL LESS AMPLIFIED... AND
AS A RESULT THE ECMWF HAS LESS OF A DRYING DOWNSLOPE LOW LEVEL WIND
COMPONENT... A LITTLE MORE MOISTURE INFLUX OPPORTUNITY... AND
GREATER HEIGHT FALLS... AND HENCE IT GENERATES MORE PRECIP
ESPECIALLY OVER NRN/WRN NC THAN THE GFS. BASED ON PARTIAL
THICKNESSES AND FORECAST SOUNDINGS FROM BOTH MODELS... ANY PRECIP
WOULD LIKELY BE IN THE FORM OF CONVECTIVE SNOWSHOWERS... LIKELY
MIXED WITH RAIN SHOWERS WHERE THE SHALLOW SURFACE-BASED ABOVE-
FREEZING LAYER IS SUFFICIENTLY DEEP EAST OF HIGHWAY 1. REGARDLESS...
WILL KEEP TEMPS ON THE LOW SIDE WED AS WE ARE LIKELY TO SEE A CHILLY
AIR MASS IN PLACE WITH PLENTY OF CLOUDS.

FOR THURSDAY/FRIDAY... WEDNESDAY'S DEEP TROUGH AXIS SHIFTS OFF THE
EAST COAST THU MORNING... WITH HIGH PRESSURE CROSSING THE NRN GULF
AND SOUTHERN GULF COAST AND SOUTHEAST STATES. EXPECT ANOTHER VERY
BRIEF RESPITE IN THE ACTIVE WEATHER... GIVEN THIS VERY PROGRESSIVE
PATTERN WE'RE IN... AS WE WILL SEE YET ANOTHER BROAD AND FAIRLY DEEP
TROUGH DIGGING OVER NORTHEAST NORTH AMERICA BY FRIDAY. EXPECT ABOVE-
NORMAL TEMPS THU AFTERNOON THROUGH FRI AS WE GET RETURN W AND WSW
FLOW WITH THE DEPARTING HIGH... AND DRY WEATHER SHOULD PERSIST AS WE
LACK ANY FEED OF MOISTURE INTO THE AREA. -GIH

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 740 PM FRIDAY...

ADVERSE AVIATION CONDITIONS ARE EXPECTED TO CONTINUE FOR THE 24 HOUR
TAF PERIOD.

LIFR CONDITIONS THIS EVENING AT KGSO/KINT/KRDU ARE EXPECTED TO
SPREAD EAST/SOUTHEASTWARD TO KFAY/KRWI LATER THIS EVENING INTO EARLY
SATURDAY MORNING AS THE MAIN AREA OF RAIN BEGINS TO LIFT NORTH AND
EAST OF THE AREA... LEAVING CENTRAL NC IN A MOIST AIRMASS WITH
PATCHY RAIN AND DRIZZLE POSSIBLE. THIS WILL YIELD LOW CIGS AND
VISBYS (WITH POSSIBLY SOME DENSE FOG AFTER MIDNIGHT)... ESPECIALLY
IN THE HEART OF THE DAMMING REGION AT KGSO/KINT... WHERE LIFR
CONDITIONS MAY PERSIST INTO LATE SATURDAY MORNING... MAYBE EVEN
EARLY SATURDAY AFTERNOON.  THUS... EXPECT WE MAY SEE SOME
IMPROVEMENT IN THE CIGS AND VISBYS BY AROUND 10-12Z AT KFAY AND
KRWI... WHERE THE CAD AIRMASS IS EXPECTED TO RETREAT FIRST... THEN
SPREAD WESTWARD THROUGH THE DAY. WE STILL MAY HOLD ONTO MVFR
CONDITIONS THOUGH BEFORE THE NEXT ROUND OF SHOWERS AND POSSIBLE SOME
STORMS CROSSES THE AREA SATURDAY AFTERNOON ALONG AND IN ADVANCE OF A
COLD FRONT. BEHIND THE FRONT EXPECT WE WILL SEE SUB-VFR CONDITIONS
SCATTER ALONG WITH A RETURN TO DRY WEATHER. THE SURFACE FRONT SHOULD
MOVE THROUGH KGSO/KINT/KRDU SATURDAY AFTERNOON... AND BE INVOF KRWI
AND KFAY NEAR THE END OF THE TAF PERIOD.

IN ADDITIONS TO THE SUB-VFR CIGS AND VISBYS... WE WILL LIKELY SEE
SOME LLWS CONDITIONS AT KGSO/KINT/KRDU AND POSSIBLY KRWI AND KFAY...
AS SOUTHERLY WINDS AT AROUND 30-40 KTS (AT AROUND ONE THOUSAND FEET)
ARE EXPECTED ABOVE COOL STABLE LAYER AT THE SURFACE... WHERE WINDS
ARE EXPECTED TO BE NORTHEASTERLY TO LIGHT AND VARIABLE. HOWEVER...
AS THE CAD RETREATS AND THE WARM AIR BEGINS TO SURGE INLAND WE WILL
BEGIN TO MIX DOWN SOME OF THESE STRONGER SOUTH TO SOUTHWESTERLY
WINDS... YIELDING WINDS OF 15 TO 20 MPH... WITH GUSTS OF UP TO 30
MPH POSSIBLE.

OUTLOOK: VFR CONDITIONS ARE EXPECTED LATE SAT NIGHT THROUGH WED BUT
WITH TWO EXCEPTIONS: ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR
IFR CONDITIONS LATE MON NIGHT THROUGH MID MORNING TUE WITH A LITTLE
LIGHT RAIN POSSIBLE.... THEN A FAST-MOVING UPPER DISTURBANCE MAY
BRING A PERIOD OF SUB-VFR CIGS WED AFTERNOON.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...WSS
SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...BSD/HARTFIELD
Hazardous weather outlook, Jan 10, 3:37 PM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
337 PM EST FRI JAN 10 2014

NCZ021>023-038-039-073>075-083-084-111030-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-MOORE-
ANSON-RICHMOND-
337 PM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS...POSSIBLY A FEW THUNDERSTORMS...WITH VERY GUSTY WINDS
COULD OCCUR SATURDAY. WIND GUSTS COULD REACH 40 TO 50 MPH. EVEN
OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH
30 TO 35 MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS
AND STORMS WILL BE HIGHEST BETWEEN NOON AND 6 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN NOON AND 6 PM SATURDAY.

NCZ007>011-024>028-040>043-076>078-085-086-088-089-111030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-LEE-HARNETT-WAYNE-SCOTLAND-
HOKE-CUMBERLAND-SAMPSON-
337 PM EST FRI JAN 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO SEVERE
WIND GUSTS SATURDAY AFTERNOON THROUGH EARLY SATURDAY EVENING. THE
MAIN THREAT WILL BE DAMAGING WIND GUSTS WITH A SLIGHT RISK FOR
BRIEF WEAK TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR
STORM...WIND GUSTS COULD REACH 30 TO 35 MPH. THE SEVERE WEATHER
THREAT APPEARS GREATEST BETWEEN 2 PM AND 8 PM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY BETWEEN NOON AND 8 PM.

In the hours before

Special weather statement, Jan 10, 9:01 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
901 PM EST FRI JAN 10 2014

NCZ042-077-088-089-110245-
HARNETT-SAMPSON-CUMBERLAND-JOHNSTON-
901 PM EST FRI JAN 10 2014

...SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS EASTERN
HARNETT...NORTHWESTERN SAMPSON...CUMBERLAND AND SOUTHWESTERN
JOHNSTON UNTIL 945 PM EST...

AT 858 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER 8 MILES SOUTH OF GODWIN...OR 13 MILES EAST OF FAYETTEVILLE...
MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...LILLINGTON...DUNN...ANGIER...BENSON...GODWIN...SPIVEYS

CORNER...BUIES CREEK...ERWIN... EASTOVER...COATS...STEDMAN...NEWTON
GROVE...WADE...FALCON...LINDEN AND SPIVEY'S CORNER.

LAT...LON 3509 7894 3552 7872 3535 7819 3534 7820
      3534 7821 3532 7824 3533 7826 3531 7829
      3529 7831 3527 7828 3495 7864
TIME...MOT...LOC 0158Z 208DEG 31KT 3510 7866

22
Special weather statement, Jan 10, 9:16 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
916 PM EST FRI JAN 10 2014

NCZ086-088-110300-
HOKE-CUMBERLAND-
916 PM EST FRI JAN 10 2014

...SHOWERS WITH GUSTY WINDS WILL MOVE ACROSS SOUTHEASTERN HOKE AND
CUMBERLAND UNTIL 1000 PM EST...

AT 913 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH GUSTY WINDS NEAR RAEFORD...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE SHOWERS.

LOCATIONS IMPACTED INCLUDE...
FAYETTEVILLE...RAEFORD...FORT BRAGG...GODWIN...DUNDARRACH...POPE
AFB...HOPE MILLS...SPRING LAKE...EASTOVER...WADE...FALCON...LINDEN...
ROCKFISH...BONNIE DOONE...SILVER CITY AND VANDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.

LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN
PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE
EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3488 7913 3501 7925 3522 7896 3522 7892
      3524 7887 3525 7886 3526 7879 3524 7862
      3520 7864 3516 7863 3508 7867 3493 7899
      3495 7904
TIME...MOT...LOC 0213Z 232DEG 39KT 3500 7910

77
Special weather statement, Jan 10, 9:26 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
926 PM EST FRI JAN 10 2014

NCZ042-078-089-110315-
WAYNE-SAMPSON-JOHNSTON-
926 PM EST FRI JAN 10 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHWESTERN
WAYNE...NORTHERN SAMPSON AND SOUTH CENTRAL JOHNSTON UNTIL 1015 PM
EST...

AT 924 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR SPIVEYS CORNER...OR 14 MILES NORTHWEST OF
CLINTON...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION... DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS
STORM. IF THE STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING
MAY NEED TO BE ISSUED.

LOCATIONS IMPACTED INCLUDE...
KEENER...VANN CROSSROADS...SPIVEYS CORNER...PLAIN VIEW...NEWTON
GROVE...SALEMBURG...GRANTHAM AND HOBBTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
50 MPH ARE CAPABLE OF KNOCKING DOWN SMALL OR WEAKENED TREES AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3511 7866 3511 7864 3516 7864 3516 7863
      3540 7828 3524 7808 3499 7854
TIME...MOT...LOC 0224Z 227DEG 31KT 3512 7854

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 9:01 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:16 PM ESTSpecial Weather StatementRAHCumberland44 min
Jan 10, 9:26 PM ESTSpecial Weather StatementRAHSampson49 min
Jan 10, 9:29 PM ESTAreal Flood AdvisoryRAHCumberland2 hr
Jan 10, 10:08 PM ESTSpecial Weather StatementRAHWayne52 min
Jan 10, 10:39 PM ESTSpecial Weather StatementRAHFranklin, Johnston, Nash, Wake, Wilson66 min
Jan 11, 6:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford77 min
Jan 11, 8:26 AM ESTSpecial Weather StatementRAHAlamance, Durham, Orange, Person49 min
Jan 11, 9:15 AM ESTSpecial Weather StatementRAHChatham, Durham, Franklin, Granville, Vance, Wake and 1 more75 min
Jan 11, 9:38 AM ESTSpecial Weather StatementRAHAlamance, Chatham, Durham, Granville, Orange, Person52 min
Jan 11, 10:38 AM ESTSpecial Weather StatementRAHChatham, Durham, Granville, Lee, Vance52 min
Jan 11, 10:49 AM ESTSpecial Weather StatementRAHHarnett, Johnston, Wake56 min
Jan 11, 11:58 AM ESTSpecial Weather StatementRAHDavidson, Forsyth, Guilford, Randolph62 min
Jan 11, 12:06 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond, Stanly39 min
Jan 11, 12:11 PM ESTAreal Flood AdvisoryRAHAlamance, Davidson, Forsyth, Guilford, Randolph3 hr
Jan 11, 12:20 PM ESTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Randolph40 min
Jan 11, 12:45 PM ESTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond60 min
Jan 11, 12:50 PM ESTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph55 min
Jan 11, 1:21 PM ESTSevere Thunderstorm WarningRAHChatham, Durham, Orange54 min
Jan 11, 1:22 PM ESTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore38 min
Jan 11, 1:23 PM ESTTornado WarningRAHAlamance, Chatham, Orange37 min
Jan 11, 1:31 PM ESTSpecial Weather StatementRAHCumberland, Johnston, Sampson59 min
Jan 11, 1:41 PM ESTTornado WarningRAHChatham, Durham, Orange, Wake34 min
Jan 11, 1:42 PM ESTAreal Flood AdvisoryRAHDurham, Orange, Person2 hr
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHFranklin, Granville, Person, Vance, Wake60 min
Jan 11, 1:45 PM ESTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more60 min
Jan 11, 2:01 PM ESTTornado WarningRAHDurham, Johnston, Wake29 min
Jan 11, 2:13 PM ESTTornado WarningRAHFranklin, Granville, Vance, Wake32 min
Jan 11, 2:20 PM ESTTornado WarningRAHJohnston25 min
Jan 11, 2:22 PM ESTSevere Thunderstorm WarningRAHHalifax, Nash, Warren53 min
Jan 11, 2:34 PM ESTSevere Thunderstorm WarningRAHEdgecombe, Halifax, Wayne, Wilson56 min
Jan 11, 3:08 PM ESTSpecial Weather StatementRAHSampson37 min
Jan 11, 4:55 PM ESTAreal Flood AdvisoryRAHMoore6 hr
Jan 11, 4:55 PM ESTRiver Flood WarningRAHAlamance23 hr
Jan 11, 5:48 PM ESTRiver Flood WarningRAHChatham32 hr

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.